Posted by: Panic | 2009-10-02

Meds causing physical panic attacks?

Is this any documented evidence or studies to show evidence that certain prescription medications cause the physical panic attack symptomns?

I suffer from this " condition"  and no-one seems to know why. Wondering if there is a medical practice that deals with this kind of thing?

I have this whenever I take antibiotics (except Ketek). My heart goes beserk, BP elevates incredibly, pulse races, nauseau, dizziness and it last for aboout 2 hours. I usually end up in trauma on a drip until my vitals stabilise. It shows up exactly as a panic attack. My GP said its something causes the physical reaction, whereas normally an emotional response happens first and then causes the physical reactions.

I am a very allergic person and its difficult to give me any drugs, even the simplest can cause it.

I am desperate to find a Dr. or speciality that deals with this kind of thing.

I saw a Psychiatrist and all she said was that I had never had a panic attack and was not in the least bit interested.

I tend to stay off all drugs, but now I am terrified so my GP has to coax me to take something if I am ill, recently had bad flu. He also says that he rather gives me nothing unless it is essential. I am Asthmatic.

It started 2 years ago.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

All panic attacks, from whatever cause, are physical and psychological. A wide range of drugs, including antibiotics, can cause some psych symptoms, but I haven't come across reports of reactions as severe as you describe, to such a wide range of drugs. Antibiotics, for instance, are often widely chemically different in how they work on different kinds of germs, so they're unlikely to cause the same types of bad reactions of this sort. ANd these sound unlike allergic responses.
In any panic attack, of whatver origins, the patern is similar, and neither chicken nor egg come first --- without the physical components of anxiety ( the racing pulse, dizziness, etc ) there'd be nothing to be anxious about, and without the psychological anxiety and fear, there'd be no panic.
I think you need to see a good local psychiatrist for a comprehensive assessment ( psychiatrists, remember are fully medically qualified first ) and a discussion of treatment options. Sorry that you seem to have seen a highly inadequate psychiatrist, if her lack of interest and comments are as you report.
CBT counselling, for instance, could help you both prevent or limit some panic attacks, and cope better with anxiety and even your asthma. With flu one does not normally need any drugs, anyway, as this is rarely actually needed, and other than Tamiflu in some cases, no drugs affect the course of flu ( including ALL antibiotics ).
Maybe your nearest dept of Psychiatry at your nearest medical School could provide a suffficiently expert and thorough assessment, which must be the basis of any useful treatment

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.